Format

Send to

Choose Destination
Hematology Am Soc Hematol Educ Program. 2010;2010:135-43. doi: 10.1182/asheducation-2010.1.135.

Thrombocytopenia in the intensive care unit patient.

Author information

1
Institut für Immunologie und Transfusionsmedizin, Universitätsklinikum, Ernst-Moritz-Arndt Universität Greifswald, Greifswald, Germany. greinach@uni-greifswald.de

Abstract

The many comorbidities in the severely ill patient also make thrombocytopenia very common (∼40%) in intensive care unit patients. The risk of bleeding is high with severe thrombocytopenia and is enhanced in intensive care patients with mild or moderately low platelet counts when additional factors are present that interfere with normal hemostatic mechanisms (eg, platelet function defects, hyperfibrinolysis, invasive procedures, or catheters). Even if not associated with bleeding, low platelet counts often influence patient management and may prompt physicians to withhold or delay necessary invasive interventions, reduce the intensity of anticoagulation, order prophylactic platelet transfusion, or change anticoagulants due to fear of heparin-induced thrombocytopenia. One approach to identify potential causes of thrombocytopenia that require specific interventions is to consider the dynamics of platelet count changes. The relative decrease in platelet counts within the first 3 to 4 days after major surgery is informative about the magnitude of the trauma or blood loss, whereas the dynamic of the platelet count course thereafter shows whether or not the physiologic compensatory mechanisms are working. A slow and gradual fall in platelet counts developing over 5 to 7 days is more likely to be caused by consumptive coagulopathy or bone marrow failure, whereas any abrupt decrease (within 1-2 days) in platelet counts manifesting after an initial increase in platelet counts approximately 1 to 2 weeks after surgery strongly suggests immunologic causes, including heparin-induced thrombocytopenia, other drug-induced immune thrombocytopenia, and posttransfusion purpura.

PMID:
21239783
DOI:
10.1182/asheducation-2010.1.135
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center